Uspekhi Matematicheskikh Nauk
General information
Latest issue
Impact factor
License agreement
Submit a manuscript

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Uspekhi Mat. Nauk:

Personal entry:
Save password
Forgotten password?

Uspekhi Mat. Nauk, 2012, Volume 67, Issue 2(404), Pages 157–186 (Mi umn9466)  

This article is cited in 6 scientific papers (total in 6 papers)

Sub- and supergradients of envelopes, semicontinuous closures, and limits of sequences of functions

Yu. S. Ledyaevab, J. S. Treimana

a Western Michigan University, Kalamazoo, USA
b Steklov Mathematical Institute, Russian Academy of Sciences

Abstract: Envelopes $\sup_{\gamma\in\Gamma}f_{\gamma}(x)$ or $\inf_{\gamma\in\Gamma}f_{\gamma}(x)$ of parametric families of functions are typical non-differentiable functions arising in non-smooth analysis, optimization theory, control theory, the theory of generalized solutions of first-order partial differential equations, and other applications. In this survey formulae are obtained for sub- and supergradients of envelopes of lower semicontinuous functions, their corresponding semicontinuous closures, and limits and $\Gamma$-limits of sequences of functions. The unified method of derivation of these formulae for semicontinuous functions is based on the use of multidirectional mean-value inequalities for sets and non-smooth functions. These results are used to prove generalized versions of the Jung and Helly theorems for manifolds of non-positive curvature, to prove uniqueness of solutions of some optimization problems, and to get a new derivation of Stegall's well-known variational principle for smooth Banach spaces. Also, necessary conditions are derived for $\varepsilon$-maximizers of lower semicontinuous functions.
Bibliography: 47 titles.

Keywords: non-linear functional analysis, non-smooth analysis, upper and lower envelopes, generalizations of the Jung, Helly, and Stegall theorems.


Full text: PDF file (764 kB)
References: PDF file   HTML file

English version:
Russian Mathematical Surveys, 2012, 67:2, 345–373

Bibliographic databases:

UDC: 517.988.3
MSC: Primary 49J52; Secondary 52A35, 58C20
Received: 18.01.2012

Citation: Yu. S. Ledyaev, J. S. Treiman, “Sub- and supergradients of envelopes, semicontinuous closures, and limits of sequences of functions”, Uspekhi Mat. Nauk, 67:2(404) (2012), 157–186; Russian Math. Surveys, 67:2 (2012), 345–373

Citation in format AMSBIB
\by Yu.~S.~Ledyaev, J.~S.~Treiman
\paper Sub- and supergradients of envelopes, semicontinuous closures, and limits of sequences of functions
\jour Uspekhi Mat. Nauk
\yr 2012
\vol 67
\issue 2(404)
\pages 157--186
\jour Russian Math. Surveys
\yr 2012
\vol 67
\issue 2
\pages 345--373

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Kipka R., Ledyaev Yu., “A Generalized Multidirectional Mean Value Inequality and Dynamic Optimization”, Optimization  crossref  isi
    2. A. Festa, R. B. Vinter, “Decomposition of differential games with multiple targets”, J. Optim. Theory Appl., 169:3 (2016), 848–875  crossref  mathscinet  zmath  isi  elib  scopus
    3. D. Khlopin, “On boundary conditions at infinity for infinite horizon control problem”, 2017 Constructive Nonsmooth Analysis and Related Topics (Dedicated to the Memory of V. F. Demyanov) (CNSA), IEEE, 2017, 146–148  isi
    4. D. V. Khlopin, “O neobkhodimykh predelnykh gradientakh v zadachakh upravleniya na beskonechnom promezhutke”, Vypusk posvyaschen 70-letnemu yubileyu Aleksandra Georgievicha Chentsova, Tr. IMM UrO RAN, 24, no. 1, 2018, 247–256  mathnet  crossref  elib
    5. Khlopin D.V., “A Maximum Principle For One Infinite Horizon Impulsive Control Problem”, IFAC PAPERSONLINE, 51:32 (2018), 213–218  crossref  isi  scopus
    6. van Ackooij W., Perez-Aros P., “Generalized Differentiation of Probability Functions Acting on An Infinite System of Constraints”, SIAM J. Optim., 29:3 (2019), 2179–2210  crossref  isi
  • Успехи математических наук Russian Mathematical Surveys
    Number of views:
    This page:456
    Full text:178
    First page:32

    Contact us:
     Terms of Use  Registration to the website  Logotypes © Steklov Mathematical Institute RAS, 2021